Nebraska, 2023Lightning Strike in Nebraska, July 7, 2023
July 7, 2023 · NWS GID · 1 event in 1 county or zone
An upper level disturbance in westerly winds aloft helped to intensify storms over the High Plains and carry these storms east during the night of July 6th and into the morning hours of July 7th. Instability had increased across central and south central Nebraska during the overnight period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in westerly winds aloft helped to intensify storms over the High Plains and carry these storms east during the night of July 6th and into the morning hours of July 7th. Instability had increased across central and south central Nebraska during the overnight period. A line of thunderstorms had moved across central Nebraska during the early morning hours of July 7th. This line of storms moved through Polk County around 8 AM CDT. The front end and strongest part of the line of storms had already moved through the area when lightning struck a grain elevator on the northeastern fringe of the town of Shelby. Six employees who were working on the construction of the grain elevator were sent to the hospital with non-life threatening injuries due to the lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 5:53 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 7, 5:53 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
653 AM CDT Fri Jul 7 2023
...Aviation Update...
.DISCUSSION...(Today through Thursday)
Issued at 432 AM CDT Fri Jul 7 2023
Key Messages:
* Scattered thunderstorms will be possible across the High Plains
today. A few storms may become strong to severe with wind, hail
and locally heavy rainfall possible. Storm chances are expected
to taper off by this evening.
* Cooler temperatures are expected to continue today and through
the weekend.
* After today, the next best chance for thunderstorms will be
Monday and Tuesday. A portion of south central Nebraska and
north central Kansas has been outlooked in a Marginal Risk for
excessive rainfall for both days.
Scattered thunderstorms are ongoing this morning across our northern
counties and a few showers have developed along the Kansas-Nebraska
border. Precipitation is expected to move to the east over the next
few hours. A line of thunderstorms has also developed this morning
to our west, moving across the Sandhills. These storms are expected
to reach the Hastings forecast area later this morning. Areas
around the Tri-Cities can expect scattered thunderstorm chances. For
areas along and south of the Kansas-Nebraska border, thunderstorms
will also be possible. Any storms that develop today will have the
potential to become strong to marginally severe, with small hail,
gusty winds and locally heavy rainfall possible. Although there are
thunderstorm chances in the forecast for much of the daytime hours,
these will be periodic, with no one area expected to have continuous
rain all day. Thunderstorm chances will diminish heading into this
evening and tonight. Unseasonably cool temperatures will continue
today and tomorrow, with highs mainly in the mid to upper 70s. A
few low 80s will be possible across portions of north central
Kansas.
Sunday, an upper ridge will be in place over the western CONUS and
an upper trough in place over the eastern CONUS. The High Plains
will be under northwest flow. A weak disturbance will skirt across
northwestern Kansas and extreme southwestern Nebraska. A few
thunderstorms may be possible along and west of a line from Miller,
NE to Smith Center, KS early in the morning. Thunderstorm chances
will diminish heading into the daytime hours. The rest of the day
is looking fairly pleasant with plenty of sunshine and a light
breeze. The cooler air will stick around one more day with
afternoon high temperatures ranging from the upper 70s to mid-80s.
Monday, a shortwave trough moves across the Inter-Mountain West and
the Central High Plains. Another disturbance will move through the
region on Tuesday. Models are showing PWAT values of 1.00"+
expected. We are currently outlooked in a Marginal Risk area for
excessive rainfall for both Monday and Tuesday, so this timeframe
will bear some watching.
Heading into the latter half of the week, temperatures will be
primarily in the 80s. The pattern will be unsettled, with daily
chances for a few thunderstorms across at least a portion of the
Hastings forecast area each day. Confidence in exact locations
and coverage area remains low at this time.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 640 AM CDT Fri Jul 7 2023
A line of thunderstorms is currently located to the northwest of
both terminals. Over the next couple of hours, the line will move
southeastward, moving through both terminals. Ceilings are
expected to lower to MVFR levels as the line advances.
Thunderstorm chances remain possible through the day, decreasing
heading into the evening. Felt that with the coverage and
potential for redevelopment, that VCTS was warranted. Winds will
remain out of the southeast/south for the morning hours, becoming
northwesterly to northerly heading into the afternoon.
Tonight, ceilings are expected to improve slightly. Dry conditions
are expected.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Wekesser
AVIATION...Wekesser
Hazardous weather outlook, Jul 7, 3:44 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
444 AM CDT Fri Jul 7 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
444 AM CDT Fri Jul 7 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
During the day Friday and into the early evening hours, scattered
thunderstorms will be possibly across the outlook area. A few
strong to marginally severe thunderstorms will be possible. Hail
to the size of quarters, wind gusts to around 60 MPH and locally
heavy rainfall will be the main hazards with any thunderstorms
that develop. The entire outlook area is currently under a
Marginal Risk for severe thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
From Saturday evening into Sunday, there are small chances for
thunderstorms within various portions of the outlook area, but
any storms during this time appear unlikely to be severe, and
most of the area will probably remain storm-free.
Between Monday evening and Wednesday, there are several,
intermittent thunderstorm chances for much of the outlook area.
However, it is still too early to confidently assess severe storm
potential for this time frame.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any possible instances of hail
or wind gusts in excess of 50 MPH that might occur today.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 7, 3:23 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
423 AM CDT Fri Jul 7 2023
NEZ049-071000-
Polk NE-
423 AM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of Polk County through
500 AM CDT...
At 422 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stromsburg, or 19 miles north of York, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stromsburg around 430 AM CDT.
Osceola around 435 AM CDT.
Other locations in the path of this storm include Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 9774 4106 9783 4111 9783 4121 9779
4123 9777 4122 9737 4105 9737
TIME...MOT...LOC 0922Z 276DEG 29KT 4114 9768
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WeselySpecial weather statement, Jul 7, 6:23 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
723 AM CDT Fri Jul 7 2023
NEZ049-063-064-071300-
Hamilton NE-York NE-Polk NE-
723 AM CDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of northern York,
northeastern Hamilton and Polk Counties through 800 AM CDT...
At 723 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellwood to Stromsburg to Marquette.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Shelby around 730 AM CDT.
Polk around 735 AM CDT.
Gresham around 740 AM CDT.
Other locations in the path of these storms include Benedict, York
and Waco.
This includes Interstate 80 near mile marker 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 9807 4107 9800 4112 9788 4117 9783
4123 9762 4137 9747 4139 9737 4082 9737
TIME...MOT...LOC 1223Z 290DEG 39KT 4138 9728 4112 9759 4103 9799
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ThiesLightning, Polk
- When
- July 7, 7:08 AM CST
- Where
- Polk County, 1.04 mi E of Shelby
- Injuries
- 6 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 41.200, -97.410
Six employees working on the construction of a new grain elevator on the northeastern fringe of Shelby were sent to the hospital with non-life threatening injuries when lightning struck the structure.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Oklahoma, July 7, 2023$160,000 · EF1 · 30 events
- Flash Flooding in Vermont, July 7, 2023$450,000 · 6 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2023$500,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 7 to 8, 2023$260,000 · 1 in hail · 6 events
- Wildfire in Washington, July 7 to 31, 2023$300,000 · 1 event
- Hail and Damaging Winds in Vermont, July 7, 2023$117,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, July 7, 2023$64,000 · 1.25 in hail · 19 events
- Flash Flooding in New York, July 7, 2023$125,000 · 2 events
- Damaging Winds in New York, July 7, 2023$100,000 · 60 kt wind · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2023$100,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in New York, July 7, 2023$31,000 · 50 kt wind · 12 events
- Damaging Winds in Florida, July 7 to 10, 2023$22,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111797.